Texas, 2016

Flash Flooding and Damaging Winds in Texas, May 27, 2016

May 27, 2016 · NWS SHV · 6 events in 3 counties and zones

The second complex of showers and embedded thunderstorms in two days moved across East Texas, Southwest Arkansas, and North Louisiana during the morning and afternoon hours on May 27th, bringing about widespread rains to the region. This complex developed well ahead of a closed upper level low pressure system over the Southern Rockies, which spread slowly east in the broad southwest flow aloft…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

The second complex of showers and embedded thunderstorms in two days moved across East Texas, Southwest Arkansas, and North Louisiana during the morning and afternoon hours on May 27th, bringing about widespread rains to the region. This complex developed well ahead of a closed upper level low pressure system over the Southern Rockies, which spread slowly east in the broad southwest flow aloft extending into the Lower Mississippi Valley. As it interacted with moderate instability and stronger shear over Southeast Texas, Southern and Central Louisiana, some of these storms became severe over portions of Deep East and Southeast Texas, as well as Northcentral and Southern Louisiana during the afternoon, producing numerous reports of downed trees and power lines. Given the already saturated grounds from rain that fell less than a day before, the heavy rainfall associated with these storms produced flash flooding over these areas as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 27, 12:00 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, May 27, 12:00 PM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
100 PM CDT FRI MAY 27 2016

.AVIATION...
Flight conditions and winds will vary greatly today with the
ongoing shower and thunderstorm threat. A line of showers and
thunderstorms currently extends from near KTXK through KSHV to
just west of KLFK...with MVFR and local IFR conditions possible
with these thunderstorms. Otherwise...VFR conditions are
prevailing. This line of showers and thunderstorms will continue
to slowly move east...affecting KELD and KMLU after 20z. A
secondary line of showers and thunderstorms is forming between
KTRL to KCRS to KLHB...and will begin to affect our Texas taf
locations after 20z...with areas of MVFR and IFR conditions
possible. Conditions will improve for the most part after this
secondary line...but MVFR ceilings will likely develop
tonight...with some local MVFR visibilities may develop in mist
near sunrise.

&&

.PREV DISCUSSION... /issued 1206 PM CDT FRI MAY 27 2016/

DISCUSSION...
Made minor changes to the forecast. On going rainfall and cloud
cover has kept temperatures lower than forecasted. Decided to
lower temperatures for today to match current trends. Other than
this, the rest of the forecast looks to be on track. A large area
of showers/tstorms will continue to move across the Four State
Region today. The SVR weather threat for today has been
reduced to Marginal...but will continue to monitor this as we get
into the afternoon/evening hours. /20/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  80  70  86  69 /  90  60  30  20
MLU  84  69  86  69 /  80  50  50  10
DEQ  77  67  85  68 /  90  50  30  30
TXK  79  69  86  68 /  90  60  30  30
ELD  79  69  85  68 /  90  60  50  10
TYR  80  71  87  70 /  90  50  30  20
GGG  80  71  86  70 /  90  60  30  10
LFK  81  72  88  70 /  90  60  30  10

&&

.SHV Watches/Warnings/Advisories...
AR...Lake Wind Advisory until 9 PM CDT this evening for ARZ050-051-
     059>061-070>073.

LA...Lake Wind Advisory until 9 PM CDT this evening for LAZ001>006-
     010>014-017>022.

OK...Lake Wind Advisory until 9 PM CDT this evening for OKZ077.

TX...Lake Wind Advisory until 9 PM CDT this evening for TXZ096-097-
     108>112-124>126-136>138-149>153-165>167.

&&

28/20
Hazardous weather outlook, May 27, 6:04 AM CST, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
704 AM CDT FRI MAY 27 2016

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-271700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
704 AM CDT FRI MAY 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST ARKANSAS...NORTH CENTRAL AND NORTHWEST LOUISIANA...
SOUTHEAST OKLAHOMA...AND EAST AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND SPREAD OVER
THE FOUR STATE REGION AS ABUNDANT MOISTURE FEEDS INTO THE AREA
AND COMBINES WITH DISTURBANCES PASSING OVERHEAD IN ASSOCIATION
WITH AN UPPER LEVEL LOW PRESSURE SYSTEM OVER THE SOUTHERN ROCKIES
AND INTO THE PLAINS. A FEW OF THE STORMS WILL BE CAPABLE OF
PRODUCING ISOLATED LARGE HAIL...DAMAGING WINDS...AND AN ISOLATED
TORNADO ACROSS PARTS OF SOUTHEAST OKLAHOMA, EAST AND NORTHEAST
TEXAS...AND A SMALL PART OF SOUTHWEST ARKANSAS. LOCALLY HEAVY
RAINFALL AND DEADLY LIGHTNING WILL BE POSSIBLE AREA WIDE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

AN UNSETTLED AND ACTIVE WEATHER PATTERN WILL EXTEND FROM THE LATER
HALF OF THE WEEKEND AND THROUGH THE WEEK AND INTO NEXT WEEKEND AS
ADDITIONAL UPPER LEVEL STORM SYSTEMS AFFECT THE REGION.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS MAY BE POSSIBLE LATER TODAY AND
OVERNIGHT.

06

In the hours before

Local storm report, May 27, 9:25 AM CST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SHREVEPORT LA
1025 AM CDT FRI MAY 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     NON-TSTM WND DMG NATCHITOCHES            31.76N  93.10W
05/26/2016                   NATCHITOCHES       LA   CO-OP OBSERVER

            WIDE SPREAD TREE DOWNS ALONG WHY 484 AND HWY 495

&&

CORRECTED EVENT

EVENT NUMBER SHV1600568

21
Local storm report, May 27, 9:28 AM CST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1028 AM CDT FRI MAY 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     NON-TSTM WND DMG NATCHEZ                 31.67N  93.05W
05/26/2016                   NATCHITOCHES       LA   CO-OP OBSERVER

            TREES DOWN OLD RIVER RD SOUTH OF NATCHEZS

&&

EVENT NUMBER SHV1600569

21
Local storm report, May 27, 9:33 AM CST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SHREVEPORT LA
1033 AM CDT FRI MAY 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     NON-TSTM WND DMG NATCHITOCHES            31.76N  93.10W
05/27/2016                   NATCHITOCHES       LA   LAW ENFORCEMENT

            TREES DOWN 2000 BLOCK OF LA HWY 495 IN CLOUTIERVILLE

&&

CORRECTED EVENT

EVENT NUMBER SHV1600566

21
Local storm report, May 27, 10:46 AM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1146 AM CDT FRI MAY 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     NON-TSTM WND DMG NATCHITOCHES            31.76N  93.10W
05/27/2016                   NATCHITOCHES       LA   TRAINED SPOTTER

            BELLAWOOD LA OAK TREE FELL THROUGHA HUSE AT CORNER OF
            SHADY GROVE RD AND DELTON

&&

EVENT NUMBER SHV1600570

21
Special weather statement, May 27, 11:23 AM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1223 PM CDT FRI MAY 27 2016

LAZ017-TXZ153-166-167-271800-
SABINE LA-SAN AUGUSTINE TX-SABINE TX-SHELBY TX-
1223 PM CDT FRI MAY 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SABINE PARISH...
NORTHERN SABINE...NORTHEASTERN SAN AUGUSTINE AND SOUTHEASTERN SHELBY
COUNTIES UNTIL 100 PM CDT...

AT 1222 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER MACUNE...OR 26 MILES NORTH OF EBENEZER...MOVING NORTHEAST AT 55
MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MILAM...MANY...SAN AUGUSTINE...ZWOLLE...CONVERSE...ROSEVINE...
MACUNE...PATROON...BLAND LAKE...FLORIEN...HUXLEY...NOBLE...FISHER...
SEXTON...NEGREET...TOLEDO BEND RESERVOIR NORTH...
CHINAQUAPIN AND DENNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN SHREVEPORT.

&&

LAT...LON 3130 9424 3151 9430 3182 9369 3147 9342
TIME...MOT...LOC 1722Z 236DEG 50KT 3141 9418

20
Special weather statement, May 27, 11:34 AM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1234 PM CDT FRI MAY 27 2016

TXZ165>167-271815-
SAN AUGUSTINE TX-SABINE TX-ANGELINA TX-
1234 PM CDT FRI MAY 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR SABINE...SOUTHEASTERN ANGELINA
AND SOUTHERN SAN AUGUSTINE COUNTIES UNTIL 115 PM CDT...

AT 1234 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR ROCKLAND...MOVING NORTHEAST AT 55 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MILAM...HEMPHILL...PINELAND...ROSEVINE...ZAVALLA...BROADDUS...
DOLAN...SEXTON...YELLOWPINE...BRONSON...FAIRMOUNT...
MCELROY AND CHINAQUAPIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN SHREVEPORT.

&&

LAT...LON 3117 9455 3128 9438 3123 9433 3122 9433
      3123 9432 3127 9434 3130 9431 3132 9432
      3159 9390 3117 9363 3116 9391 3114 9404
      3111 9406 3103 9447
TIME...MOT...LOC 1734Z 236DEG 49KT 3108 9439

20

The radar

The Ft Polk radar (KPOE), 102 km away, was scanning. The volume nearest the first event began at 19:07 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 3 thunderstorm wind. Local standard time, as filed.

Flash Flood, Sabine

When
May 27, 1:10 PM CST to 4:00 PM CST
Where
Sabine County, 3.08 mi NW of Mc Elroy to 2.43 mi WSW of Bronson
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.247, -94.041

Flash flooding was reported over Farm to Market Road 2866 northwest of Pineland, as well as Highway 83 East of Pineland.

Thunderstorm Wind, Sabine

When
May 27, 1:20 PM CST
Where
Sabine County, 0.4 mi W of Pineland
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.251, -93.987

Numerous trees down all over Southwestern Sabine County near Pineland. Trees were down on power lines, and power poles were leaning over.

Thunderstorm Wind, San Augustine

When
May 27, 1:22 PM CST
Where
San Augustine County, 8.04 mi ESE of Broaddus
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.275, -94.137

Trees down on Highway 83 near Farm to Market Road 705 just west of the Anthony Harbor community. Only the shoulder of the road was passable.

Flash Flood, Nacogdoches

When
May 27, 1:24 PM CST to 4:00 PM CST
Where
Nacogdoches County, 0.6 mi NNW of Martinsville to 0.62 mi NE of Martinsville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
31.639, -94.422

TXDOT reported that Farm to Market Road 95 between Martinsville and Chireno was flooded and closed. County Road 384 about 3 miles southeast of Martinsville off of FM 95 was flooded and closed as well.

Thunderstorm Wind, Sabine

When
May 27, 1:30 PM CST
Where
Sabine County, 1.48 mi SSE of Yellowpine
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.259, -93.825

Numerous trees and power lines were downed across Central and Southern Sabine County. Trees were down on power lines, and power poles were leaning over.

Flash Flood, San Augustine

When
May 27, 1:45 PM CST to 4:00 PM CST
Where
San Augustine County, 1.03 mi WSW of Venable to 1.28 mi WSW of Venable
Cause
Heavy Rain
Reported by
Public
Coordinates
31.424, -94.096

Flash flooding was reported on County Road 410 over Clear Branch Creek just west of Highway 96 south of San Augustine.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627282, 627283, 627281, 627280, 627284, 627289.